Kansas, 2003

Lightning Strike in Kansas, August 4, 2003

August 4, 2003 · NWS ICT · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 4, 9:50 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 9:50 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1050 AM CDT MON AUG 4 2003

ONLY CHANGES TO THE FORECAST WILL BE TO LOWER MAX TEMPS A FEW
DEGREES BASED ON HIGH CLOUD DECK OVER THE AREA. ALSO, WENT AHEAD AND
BLANKETED ENTIRE CWA WITH 20 POPS FOR THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS HAVE BEEN FORMING THIS MORNING OVER NORTHERN OKLAHOMA
IN ZONE OF LOW-LEVEL THETA-E ADVECTION. THIS ZONE EXTENDS NORTHWEST
INTO KANSAS, SO A FEW THUNDERSTORMS CANT BE RULED OUT THIS
AFTERNOON. ADDITIONALLY, THERE ARE SOME WEAK RETURNS SHOWING UP OVER
CENTRAL KANSAS, MOVING INTO RUSSELL AND BARTON COUNTIES, BUT IS
PROBABLY ONLY SPRINKLES AT BEST. MAIN ACTIVITY STILL EXPECTED THIS
EVENING THROUGH TONIGHT, AS SHORTWAVE TROUGH EJECTS OUT OF THE
ROCKIES, AS REFLECTED IN GOING FORECAST. UPDATE ON THE WAY.

KLEINSASSER

--------------------------------------------------------------------
PREVIOUS DISCUSSION
348 AM CDT MON AUG 4 2003

TDY-TNGHT
LOTS OF LITTLE VARIABLES TO PONDER FOR TDY/TNGHT PERIODS. WATER
VAPOR IMAGERY SHOWS A HEALTHY SHORT WAVE CURRENTLY MOVING INTO
MONTANA EARLY THIS MORNING. THIS WAVE WILL BE THE MAIN PLAYER AS IT
ROTATES AROUND THE UPPER RIDGE AXIS AND INDUCES ANOTHER SHORT WAVE
TO DEVELOP. THIS INDUCED WAVE WILL SLIDE ACROSS THE CENTRL PLAINS
LATE IN THE DAY...THUS CAUSING A WEAK COLD FRNT TO PUSH S INTO
CENTRL KS FOR THE AFTERNOON TIME FRAME. MUCH OF THE CWA LOOKS TO BE
CAPPED...BUT THE APPROACHING SHORT WAVE COULD WEAKEN THE CAP FOR
CENTRL KS. WILL GO WITH SLIGHT CHANCES FOR CENTRL KS AND ALSO FOR
PORTIONS OF SE KS NEAR A POSSIBLE WEAK WARM FRNT BNDY. IF STORMS CAN
DEVELOP THE 0-6KM SHEAR VECTOR ORIENTATION SUGGESTS STORMS
DEVELOPING ALONG THE COLD FRNT WOULD QUICKLY BECOME LINEAR...WHILE
IN SE KS 0-6KM SHEAR VECTOR SUGGEST INDIVIDUAL CELLS. CONVERGENCE
ALONG THESE BNDYS IS NOT TOO IMPRESSIVE SO WILL NOT GET TOO CARRIED
AWAY WITH POPS.

CHANCES LOOK PRETTY GOOD FOR SE KS LATER TONIGHT AND WILL UP THE
POPS THERE. THIS WILL ALSO FIT BETTER WITH A FEW SURROUNDING OFFICES
IN THAT AREA.

TUES-WED
THE FRNT LOOKS TO MOVE OUT OF SE KS BY TUES MORNING AND WILL SHUT
PRECIP CHANCES DOWN FOR THE AFTERNOON IN THAT AREA. SFC HIGH PRES
WILL BUILD SOUTHWARD INTO THE AREA AND KEEP THINGS DRY. TEMPS SHOULD
WARM A FEW MORE DEGREES ON WED FROM TUES HIGHS.

EXTENDED: THUR-SUN
NO CHANGES MADE FOR THE EXTENDED PERIOD AS UPPER RIDGING WILL BE IN
CONTROL. THIS WILL RESULT IN HOT SUMMER LIKE TEMPS RETURNING ONCE
AGAIN. TRIPLE DIGITS READINGS POSSIBLY SNEAKING BACK INTO CENTRL KS
AREA BY FRI AND INTO THE WEEKEND...WITH MID TO UPPER 90S SLATED FOR
SE KS.

THANKS FOR COORDS...SGF

FCSTID = 15/JAKUB
ICT   94  72  91  70 /  10  30  10  10
HUT   94  71  91  69 /  10  30  10  10
EWK   94  71  91  70 /  10  30  10  10
EQA   93  72  91  69 /  10  30  10  10
WLD   94  73  93  71 /  10  30  10  10
RSL   94  67  90  68 /  20  30  10  10
GBD   95  69  91  69 /  10  30  10  10
SLN   94  69  90  69 /  20  30  10  10
MPR   94  71  91  70 /  10  30  10  10
CFV   92  72  93  71 /  20  50  20  10
CNU   92  71  91  69 /  20  50  20  10
K88   92  71  91  69 /  20  50  20  10
.ICT...
KS...NONE.
Hazardous weather outlook, Aug 4, 4:16 AM CST, 9 hours 44 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FOR CENTRAL AND
SOUTHEAST KANSAS LATE THIS AFTERNOON INTO TONIGHT. A STATIONARY
FRONT WILL BE SITUATED FROM EAST CENTRAL KANSAS WESTWARD TOWARDS
CENTRAL KANSAS. THE COMBINATION OF HIGH DEWPOINTS AND DAYTIME
HEATING WILL MAKE FOR A MODERATELY UNSTABLE ATMOSPHERE, ESPECIALLY
FOR LOCATIONS ALONG AND SOUTH OF THE STATIONARY FRONT. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR THIS BOUNDARY DURING THE LATE AFTERNOON
HOURS. ANY ACTIVITY THAT DEVELOPS WILL HAVE A SOUTHEAST MOVEMENT
AROUND 30 MPH. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY FOR PORTIONS OF
SOUTHEASTERN KANSAS, AS A COLD FRONT WILL STILL BE IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE THIS AFTERNOON
INTO THE TONIGHT PERIOD.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JAKUB

The radar

The Wichita radar (KICT), 43 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harvey

When
August 4, 2:00 PM CST
Where
Harvey County, Newton
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Home struck, with damage to roof and electrical circuitry. (Newton Kansan.)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377945.